Ask an expert
Question

10 Feb 2006

bipolar depression mediction leads to liver inflammation
my mum is on olanzapine 10mg & epilim1200mg per day (4 the past month)to control her bipolar depression. her blood test yesterday indicated liver inflammtion, and she was stopped from all medication.Did the medications cause this and what are the implications to her stopping her tabs. she is to continue with more blood tests next week. if the epilim cause the inflammation what are the other alternatives to control bipolar?if the medication is helping 1 aspect why do they make them toxic and expose patients to a host of other ailments??
Answer 424 views
Expert
Pharmacist
pharmacist

01 Jan 0001

D

Although the presence of hepatic impairment may be expected to reduce the clearance of olanzapine, a study of the effect of impaired liver function in subjects with clinically significant cirrhosis revealed little effect on the pharmacokinetics of olanzapine.

Valproate use may however result in serious hepatotoxicity and probablt the culprit in your mom's case.

Alternatives will depend on the result of her next bloodtest.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.